MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 3ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 10 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 3ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 10 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Catalog Number 306521
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 02/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Eleven potential lot numbers were provided for this incident.The information for each lot number is as follows: medical device lot #: 710071n.Medical device expiration date: 10/9/2018.Device manufacture date: 4/10/2017.Medical device lot #: 711571n.Medical device expiration date: 10/24/208.Device manufacture date: 4/25/2017.Medical device lot #: 712271n.Medical device expiration date: 11/1/2018.Device manufacture date: 5/2/2017.Medical device lot #: 716771n.Medical device expiration date: 12/12/2018.Device manufacture date: 6/16/2017.Medical device lot #: 717071n.Medical device expiration date: 12/18/2018.Device manufacture date: 6/19/2017.Medical device lot #: 718091n.Medical device expiration date: 12/28/2018.Device manufacture date: 6/26/2017.Medical device lot #: 721481n.Medical device expiration date: 2/1/2019.Device manufacture date: 8/2/2017.Medical device lot #: 726391n.Medical device expiration date: 3/19/2019.Device manufacture date: 9/20/2017.Medical device lot #: 726472n.Medical device expiration date: 3/20/2019.Device manufacture date:9/21/2017.Medical device lot #: 726571n.Medical device expiration date: 3/21/2019.Device manufacture date: 9/22/2017.Medical device lot #: 726871n.Medical device expiration date: 3/24/2019.Device manufacture date: 9/25/2017.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that a female patient with a diagnosis of respiratory failure and sepsis and a picc line in place had a positive blood culture for serratia marcescens on (b)(6) 2018.The patient was treated and discharged.The pfge patterns for this incident are indistinguishable from the original co outbreak pattern.The device implicated with this incident is a 3ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 10 usp units/ml.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Event or Problem Description
It was reported that a 4 year old female patient with a diagnosis of respiratory failure and sepsis and a picc line in place had a positive blood culture for serratia marcescens on (b)(6) 2018.The patient was treated and discharged.The pfge patterns for this incident are indistinguishable from the original co outbreak pattern.The device implicated with this incident is a 3ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 10 usp units/ml.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Additional Manufacturer Narrative
Prior to the report of infection evaluated in mps-18-1248-sa, there was no trend for infection cases reported for franklin product.This complaint is part of a new trend which began in april 2018.Capa 350041 was initiated to address this issue.Although a definitive lot # was not provided, a general dhr review was performed of the potential lots listed.There were no deviations or non-conformances that occurred during the manufacture of the potential lots listed.The sterility lot test results for the potential lots were all acceptable (no growth exhibited).No samples provided.A review of all lot sterility testing performed for product released between april 2015 & may 2018 confirmed no organism growth was identified for any lots released during the shelf life of this product.Investigation conclusion: the root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.Capa 350041 has been initiated for this issue.

Brand Name
3ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 10 USP UNITS/ML
Common Device Name
PREFILLED HEPARIN FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7589900
Report Number2134319-2018-00058
Device Sequence Number1813549
Product Code FOZ
UDI-Device Identifier30382903065210
UDI-Public30382903065210
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K011967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306521
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/23/2018
Supplement Date Received by Manufacturer05/23/2018
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date09/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age4 YR